Oklahoma, 2013

Damaging Winds in Oklahoma, June 5, 2013

June 5, 2013 · NWS OUN · 5 events in 5 counties and zones

An extensive squall line which originated in eastern Colorado during the late afternoon pushed through much of northern and central Oklahoma by early morning. Several reports of severe wind gusts were received throughout the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An extensive squall line which originated in eastern Colorado during the late afternoon pushed through much of northern and central Oklahoma by early morning. Several reports of severe wind gusts were received throughout the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 4, 10:24 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 4, 10:24 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1124 PM CDT TUE JUN 4 2013

.AVIATION...
STRONG TO SEVERE STORMS ARE APPROACHING NORTHWEST OKLAHOMA
AND SHOULD IMPACT GAG/WWR BETWEEN 5-7Z. RATHER WARM
7H TEMPS MAY LIMIT SOUTHWARD PROGRESSION OF STORMS OVERNIGHT
BUT RECENT RUNS OF THE HRRR BRING AN MCS THROUGH A LARGE
PART OF NORTHERN AND CENTRAL OKLAOMA THROUGH 12-14Z THURSDAY.
WILL MENTION TSRA AT MOST SITES DURING THE FIRST 6 TO 8 HOURS.

WILL MENTION MAINLY MVFR CEILINGS WITH STORMS OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 857 PM CDT TUE JUN 4 2013/

UPDATE...
MUCH OF THE AREA WILL REMAIN DRY THIS EVENING... HOWEVER IT STILL
APPEARS THAT A COMPLEX OF STORMS WILL MOVE EAST/SOUTHEAST OUT OF
WESTERN KS INTO NORTHWEST OKLAHOMA AROUND MIDNIGHT AND THEN AFFECT
MUCH OF THE NORTHERN HALF OF OKLAHOMA OVERNIGHT. STILL APPEARS
THAT THERE WILL BE A WIND THREAT WITH THESE STORMS ALONG WITH
HEAVY RAINFALL AND PERHAPS SOME HAIL. HAVE MADE SOME CHANGES
REGARDING PRECIP CHANCES OVERNIGHT AND ASSOCIATED RAINFALL
AMOUNTS. OTHERWISE FORECAST IS IN GOOD SHAPE.

PREV DISCUSSION... /ISSUED 628 PM CDT TUE JUN 4 2013/

DISCUSSION...
SCATTERED SHOWERS AND STORMS HAVE DEVELOPED ACROSS WEST
TEXAS THIS EVENING AND MAY MOVE NEAR SPS BETWEEN 1-3Z. ANY STORM
ACROSS WESTERN NORTH TEXAS WILL POSE A RISK OF DAMAGING WINDS.

A BETTER CHANCE FOR STORMS IS EXPECTED OVERNIGHT. STORMS MAY
ENTER NORTHWEST OKLAHOMA AFTER 6Z AND THEN MOVE EAST AND SOUTHEAST
OVERNIGHT. VERY WARM 7H TEMPS MAY LIMIT HOW FAR SOUTH STORMS CAN
DEVELOP OVERNIGHT INTO EARLY WEDNESDAY. WILL MENTION TSRA AT SITES
MAINLY ALONG AND NORTH OF I-40.

PREV DISCUSSION... /ISSUED 354 PM CDT TUE JUN 4 2013/

DISCUSSION...
THE MAIN CONCERN THROUGH THE SHORT TERM PERIOD WILL BE FLASH
FLOODING AND RIVER FLOODING POTENTIAL...WHICH WILL PEAK LATE
WEDNESDAY AND CONTINUE INTO THURSDAY AFTERNOON.

A RATHER ACTIVE PERIOD WILL CONTINUE AS A SERIES OF WEAK WAVES
ROLL ACROSS A FLATTENED MID LEVEL RIDGE. THIS PLACES US IN A
NORTHWEST FLOW REGIME...FAVORING EVENING AND OVERNIGHT
THUNDERSTORM COMPLEXES THAT MARCH EAST SOUTHEASTWARD. WE CAN
EXPECT ONE OR MORE OF THESE CLUSTERS BOTH TONIGHT AND TOMORROW
NIGHT. PERHAPS THE MORE SUBSTANTIAL FLOOD THREAT WILL DEVELOP LATE
WEDNESDAY AND LAST INTO THURSDAY AFTERNOON. A SLOW MOVING COLD
FRONT WILL MEANDER SOUTHWARD INTO CENTRAL AND SOUTHERN PORTIONS OF
OKLAHOMA. A RICH MOIST AIRMASS WILL BE LIFTED UP AND OVER THE
FRONT...AIDED BY A NOCTURNAL LOW LEVEL JET. THIS RAPID VERTICAL
TRANSPORT OF MOISTURE IS EXPECTED TO LEAD TO WIDESPREAD MODERATE
TO HEAVY RAINFALL FROM NORTH CENTRAL THROUGH SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA. IN FACT...ISOLATED LOCATIONS ARE LIKELY TO SEE
BETWEEN 3 AND 4 INCHES OF RAIN DURING THIS PERIOD...LEADING TO A
HEIGHTENED THREAT OF FLASH FLOODING...ESPECIALLY IN AREAS THAT
REMAIN SATURATED FROM FLOODING LAST WEEK. AN ASSOCIATED RIVER
FLOOD THREAT WILL DEVELOP AS RUNOFF REACHES CREEKS...STREAMS...AND
LARGER RIVER BASINS. IN ADDITION TO THE THREAT OF FLOODING...AT
LEAST ISOLATED SEVERE STORMS WILL BE POSSIBLE BOTH TOMORROW AND
THURSDAY...WITH MAINLY A DAMAGING WIND AND LARGE HAIL THREAT. THIS
THREAT WILL BE GREATEST OVER WESTERN OKLAHOMA DURING THE LATE
AFTERNOON HOURS...WITH A DECREASING SEVERE THREAT HEADING INTO THE
NIGHT EACH NIGHT.

A BRIEF PERIOD OF DRIER WEATHER WILL ENSUE FRIDAY AND PERHAPS
SATURDAY...THOUGH INCREASING LOW LEVEL MOISTURE AND AN APPROACHING
UPPER LEVEL STORM SYSTEM MAY LEAD TO AT LEAST ISOLATED STORM
POTENTIAL BY EARLY SATURDAY MORNING. THE CHANCE OF SHOWERS AND
STORMS WILL THEN CONTINUE INTO AT LEAST MONDAY AS THIS SLOW MOVING
UPPER WAVE GRADUALLY WORKS ITS WAY EASTWARD. LONGER RANGE
SOLUTIONS ARE TRENDING TOWARD A BUILDING RIDGE ACROSS THE
PLAINS...WHICH WOULD BRING US INTO A HOTTER DRIER PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  82  63  76 /  60  30  70  40
HOBART OK         67  89  63  80 /  30  30  60  30
WICHITA FALLS TX  69  93  68  81 /  20  20  70  40
GAGE OK           66  78  57  77 /  60  50  40  10
PONCA CITY OK     66  77  60  77 /  70  60  60  10
DURANT OK         69  90  70  78 /  30  20  70  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 AM CDT WEDNESDAY THROUGH THURSDAY
     EVENING FOR OKZ012-013-018>020-024>032-039>043-045>048-
     050>052.

TX...NONE.
&&
Hazardous weather outlook, Jun 4, 9:30 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1030 PM CDT TUE JUN 4 2013

OKZ004>048-050>052-TXZ083>090-051200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1030 PM CDT TUE JUN 4 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS PORTIONS OF OKLAHOMA
OVERNIGHT.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTH OF A LINE FROM ERICK... TO
PAULS VALLEY... TO ATOKA.

IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF HALF DOLLARS...WIND GUSTS TO 70 MPH...AND HEAVY RAINFALL RESULTING
IN LOCALIZED FLOODING.

TIMING...
THE MOST LIKELY TIMES FOR SEVERE STORMS WILL BE FROM MIDNIGHT THROUGH
THE REMAINDER OF THE OVERNIGHT HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS OVERNIGHT.

DISCUSSION...
A THUNDERSTORM COMPLEX ACROSS WESTERN KANSAS SOUTH ACROSS THE OKLAHOMA
AND NORTHERN TEXAS PANHANDLES LATE THIS EVENING WILL MOVE EAST AND
SOUTHEAST ACROSS PORTIONS OF WESTERN... NORTHERN AND CENTRAL SECTIONS OF
OKLAHOMA OVERNIGHT. A FEW OF THESE STORMS WILL LIKELY BE SEVERE...
PRODUCING HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 70 MPH.
HEAVY RAIN LEADING TO FLASH FLOODING WILL ALSO BE A CONCERN... ESPECIALLY
IN THOSE AREAS THAT HAVE SEEN HEAVY RAIN RECENTLY.

PROBABILITY TABLE...
VALID THROUGH 700 PM CDT WEDNESDAY JUN 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL REMAIN POSSIBLE INTO THE WEEKEND ACROSS PARTS OF
OKLAHOMA AND WESTERN NORTH TEXAS. STRONG SEVERE STORMS WILL BE POSSIBLE
ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS WEDNESDAY AND THURSDAY.
LARGE HAIL AND STRONG WINDS WILL BE THE MAIN CONCERNS. ALTHOUGH A TORNADO
OR TWO MAY ALSO OCCUR...THE OVERALL TORNADO THREAT WILL BE LOW.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL AND LOCALIZED FLOODING POTENTIAL IS HIGHEST WEDNESDAY
AND EARLY THURSDAY IN CENTRAL AND SOUTHERN OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
WEDNESDAY JUNE 5.

In the hours before

Special weather statement, Jun 4, 10:28 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1128 PM CDT TUE JUN 4 2013

OKZ004-009-050515-
HARPER OK-ELLIS OK-
1128 PM CDT TUE JUN 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR HARPER AND NORTHERN ELLIS
COUNTIES UNTIL 1215 AM CDT...

AT 1123 PM CDT...SEVERE THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 8 MILES SOUTHEAST OF MEADE TO 6 MILES EAST OF FORGAN TO
ELMWOOD...MOVING EAST AT 50 TO 60 MPH. THESE STORMS SHOULD ENTER
HARPER AND ELLIS COUNTIES AFTER MIDNIGHT.  SEVERE THUNDERSTORM
WARNINGS MAY BE REQUIRED FOR LARGE HAIL AND DAMAGING WINDS.

LAT...LON 3700 9946 3697 9945 3691 9946 3640 9969
      3639 9970 3645 10000 3700 10000
TIME...MOT...LOC 0423Z 270DEG 51KT 3721 10020 3692 10043 3664 10051
Special weather statement, Jun 4, 11:50 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1250 AM CDT WED JUN 5 2013

OKZ009-010-050630-
WOODWARD OK-ELLIS OK-
1250 AM CDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WOODWARD AND CENTRAL
ELLIS COUNTIES UNTIL 130 AM CDT...

AT 1246 AM CDT...A STRONG THUNDERSTORMS WERE LOCATED 9 MILES NORTH
OF SHATTUCK AND 10 MILES NORTHWEST OF HIGGINS. THE STORMS
WERE MOVING EAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
HEAVY RAINFALL...

LAT...LON 3659 10000 3660 9975 3659 9933 3623 9930
      3620 10000 3647 10001
TIME...MOT...LOC 0546Z 275DEG 42KT 3641 9992
Special weather statement, Jun 5, 12:23 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
123 AM CDT WED JUN 5 2013

OKZ038-050700-
COMANCHE OK-
123 AM CDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMANCHE COUNTY UNTIL 200
AM CDT...

AT 116 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAWTON...
MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3463 9853 3481 9816 3468 9813 3452 9814
      3447 9845
TIME...MOT...LOC 0616Z 249DEG 17KT 3458 9841
Special weather statement, Jun 5, 12:37 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
137 AM CDT WED JUN 5 2013

OKZ039-050700-
STEPHENS OK-
137 AM CDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEPHENS COUNTY UNTIL 200
AM CDT...

AT 128 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EMPIRE CITY...
MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3429 9813 3447 9814 3456 9788 3430 9777
TIME...MOT...LOC 0628Z 249DEG 16KT 3440 9803
Special weather statement, Jun 5, 12:55 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
155 AM CDT WED JUN 5 2013

OKZ009-014-015-050730-
ROGER MILLS OK-DEWEY OK-ELLIS OK-
155 AM CDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROGER MILLS...WESTERN
DEWEY AND SOUTHERN ELLIS COUNTIES UNTIL 230 AM CDT...

AT 152 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
ARNETT...MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL TO THE SIZE OF NICKELS
WIND GUSTS TO 55 MPH.

LAT...LON 3618 9986 3607 9934 3581 9939 3592 9993
TIME...MOT...LOC 0652Z 278DEG 34KT 3600 9983

The radar

The Vance AFB radar (KVNX), 102 km away, was scanning. The volume nearest the first event began at 06:53 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodward

When
June 5, 12:55 AM CST
Where
Woodward County, 7.76 mi ESE of Mutual
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.190, -99.040

Thunderstorm Wind, Blaine

When
June 5, 1:40 AM CST
Where
Blaine County, 6.2 mi SSE of Eagle City
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.850, -98.540

Thunderstorm Wind, Garfield

When
June 5, 2:00 AM CST
Where
Garfield County, 3.04 mi SE of Breckinridge
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
36.410, -97.690

Thunderstorm Wind, Grady

When
June 5, 3:00 AM CST
Where
Grady County, 1.78 mi SW of Minco
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -97.960

Mesonet site at Minco recorded a gust to 64 mph at 3:00am LST. Also recorded 59 mph at 2:55am LST.

Thunderstorm Wind, McClain

When
June 5, 3:50 AM CST
Where
McClain County, Washington
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
35.060, -97.480

Numerous reports of downed trees and removal of roof shingles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458359, 458360, 458361, 458362, 458358.